Indiana, 2005

Hail and Damaging Winds in Indiana, September 19, 2005

September 19, 2005 · NWS IND · 22 events in 17 counties and zones

A line of severe thunderstorms moved across central Indiana on the evening of 19 September 2005. Widespread wind damage occurred along the line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A line of severe thunderstorms moved across central Indiana on the evening of 19 September 2005. Widespread wind damage occurred along the line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 19, 3:00 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 19, 3:00 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST MON SEP 19 2005

.DISCUSSION...FORECAST FOCUS WILL BE ON TIMING OF THUNDERSTORMS THIS
EVENING.

MODELS ARE VERY SIMILAR WITH TIMING FROPA AND UPPER FEATURES SO WILL
USE A BLEND.

AT 18Z ILX SOUNDING ALONG WITH ACARS DATA CONFIRMS THE PRESENCE OF A
700-750MB CAP.  THIS IS EVIDENT IN THE LACK OF CU FORMING.  SUNNY
SKIES AND SOME PRE-FRONTAL COMPRESSION HAVE CONSPIRED TO RAISE
TEMPERATURES INTO THE MID AND UPPER 80S IN MOST OF CENTRAL INDIANA
WITH OUR SOUTHERN AREA INTO THE LOW 90S.  CHALLENGE IS WHEN SAID CAP
WILL ERODE OR BE BROKEN.  AT THIS TIME MOST THINGS POINT TO IT BEING
BROKEN AS OPPOSED TO ERODING.  WITH SUNSET IN ABOUT 3 HOURS ITS
POSSIBLE THAT SOME EROSION COULD OCCUR BUT WITH SUCH STRONG WARM
ADVECTION ONGOING THAT WILL BE NEGATED.  THE NEXT POSSIBILITY WILL
BE ALONG THE FRONT AS THUNDERSTORMS ARE ALREADY OCCURING IN
ILLINOIS.  ATMS OVER CENTRAL INDIANA IS VERY UNSTABLE WITH LIS IN
THE -6 TO -8 RANGE AND MODIFIED ILX SOUNDING SHOWING CAPES IN THE
AREA OF 2000J/KG.  MEAN MOTION WILL REMAIN DUE EAST AT FIRST...AT
LEAST UNTIL THE FRONT GETS CLOSER.  AT 19Z SAID FRONT WAS OVER
NORTHERN MO/IL WITH STORMS STRUNG OUT ALONG IT.  ALL THAT SAID WILL
ADJUST TIMING OF TSRA IN GRIDS TO COINCIDE MORE WITH WHATS CURRENTLY
GOING ON WITH THE TSRA CLUSTER IN NORTHERN ILLINOIS AND FROPA.
DAMAGING WIND AND HAIL WILL BE THE MAIN THREAT.

AFTER TONIGHT THERE WILL BE A PERIOD OF QUIET WEATHER BEFORE ANOTHER
CHANCE OF RAIN THIS WEEKEND.  MODELS HAVE BEEN UNSETTLED IN TIMING
OF THE FRONT ON FRI/SAT SO WILL KEEP CURRENT POPS IN ON FRIDAY AND
SEE IF LATER RUNS PROVIDE MORE CONSISTENCY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SALLY
Hazardous weather outlook, Sep 19, 4:29 PM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
429 PM EST MON SEP 19 2005

INZ021-028>031-035>049-051>057-060>065-067>072-202130-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
429 PM EST MON SEP 19 2005

...SEVERE STORMS POSSIBLE INTO THIS EVENING ACROSS CENTRAL
INDIANA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED:

DAMAGING WINDS...LARGE HAIL...FLASH FLOODING...ISOLATED TORNADOES
FREQUENT LIGHTNING WILL ALSO OCCUR.

AREAS AFFECTED AND TIMING:

THE STRONGEST STORMS WILL AFFECT AREAS NORTH OF INTERSTATE 70 FROM
LATE THIS AFTERNOON THROUGH MIDNIGHT. AREAS SOUTH OF INTERSTATE 70
WILL SEE SCATTERED STRONG STORMS THROUGH SUNSET THEN AN INCREASING
THREAT FOR SEVERE WEATHER AS THE EVENING PROGRESSES.

DISCUSSION:

STORMS WILL SPREAD SOUTH AND EAST ACROSS CENTRAL INDIANA AHEAD OF
A COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

In the hours before

Special weather statement, Sep 19, 3:29 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
329 PM EST MON SEP 19 2005

INZ021-028>031-035>044-200400-
BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HOWARD-MADISON-
MONTGOMERY-PARKE-RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-WARREN-
329 PM EST MON SEP 19 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
801 IN EFFECT UNTIL 11 PM EST FOR THE FOLLOWING AREA...

IN INDIANA THIS WATCH INCLUDES 15 COUNTIES

IN CENTRAL INDIANA

BOONE... CLINTON... HAMILTON...
HOWARD... MADISON... TIPTON...

IN EAST CENTRAL INDIANA

DELAWARE... RANDOLPH...

IN NORTH CENTRAL INDIANA

CARROLL...

IN WEST CENTRAL INDIANA

FOUNTAIN... MONTGOMERY... PARKE...
TIPPECANOE... VERMILLION... WARREN...

THIS INCLUDES THE CITIES OF...ANDERSON...CRAWFORDSVILLE...
FRANKFORT...KOKOMO...LAFAYETTE AND MUNCIE.

The radar

The Indianapolis radar (KIND), 104 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Tippecanoe

When
September 19, 5:05 PM EST
Where
Tippecanoe County, 3 mi E of Ash Grove
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -86.800

A large tree was downed.

Thunderstorm Wind, Carroll

When
September 19, 5:10 PM EST
Where
Carroll County, 1 mi SW of Delphi
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.567, -86.683

A large tree was downed.

Thunderstorm Wind, Clinton

When
September 19, 5:32 PM EST
Where
Clinton County, Frankfort
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.283, -86.517

Trees were downed.

Thunderstorm Wind, Clinton

When
September 19, 5:32 PM EST
Where
Clinton County, 5 mi NE of Frankfort
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
40.333, -86.450

A grain silo was blown over.

Thunderstorm Wind, Warren

When
September 19, 5:45 PM EST
Where
Warren County, 2 mi WSW of Williamsport
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.267, -87.333

Trees were downed.

Thunderstorm Wind, Vermillion

When
September 19, 6:00 PM EST
Where
Vermillion County, 2 mi N of Perrysville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.083, -87.433

Trees were downed.

Thunderstorm Wind, Fountain

When
September 19, 6:00 PM EST
Where
Fountain County, 2 mi SW of Veedersburg
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.100, -87.300

Trees were downed.

Thunderstorm Wind, Hamilton

When
September 19, 6:19 PM EST
Where
Hamilton County, Carmel
Measured
62 kt (71 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.983, -86.133

Thunderstorm Wind, Hendricks

When
September 19, 6:50 PM EST
Where
Hendricks County, 2 mi E of Brownsburg
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.850, -86.367

Trees were downed.

Thunderstorm Wind, Marion

When
September 19, 6:51 PM EST
Where
Marion County, Indianapolis Intl Ar
Measured
52 kt (60 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.717, -86.283

Thunderstorm Wind, Morgan

When
September 19, 7:00 PM EST
Where
Morgan County, 2 mi ENE of Mooresville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.633, -86.333

A street light was downed.

Thunderstorm Wind, Henry

When
September 19, 7:20 PM EST
Where
Henry County, New Castle
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
39.917, -85.367

Trees and power lines were downed.

Thunderstorm Wind, Shelby

When
September 19, 7:20 PM EST
Where
Shelby County, 5 mi SW of Shelbyville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.467, -85.850

Several trees were downed.

Thunderstorm Wind, Hancock

When
September 19, 7:25 PM EST
Where
Hancock County, Greenfield
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.783, -85.783

Trees and limbs were downed.

Thunderstorm Wind, Henry

When
September 19, 7:30 PM EST
Where
Henry County, Spiceland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
39.833, -85.433

A power pole was snapped off ten feet above ground.

Thunderstorm Wind, Rush

When
September 19, 7:30 PM EST
Where
Rush County, 3 mi NE of Rushville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.650, -85.417

Trees were downed.

Thunderstorm Wind, Henry

When
September 19, 7:30 PM EST
Where
Henry County, New Castle
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.917, -85.367

A large healthy tree was downed.

Thunderstorm Wind, Bartholomew

When
September 19, 7:40 PM EST
Where
Bartholomew County, 2 mi S of Taylorsville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.267, -85.950

Several trees were downed.

Thunderstorm Wind, Henry

When
September 19, 7:42 PM EST
Where
Henry County, Greensboro
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.883, -85.467

A tree was downed.

Thunderstorm Wind, Randolph

When
September 19, 7:45 PM EST
Where
Randolph County, Modoc
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.050, -85.133

Numerous large limbs were downed.

Hail, Randolph

When
September 19, 7:50 PM EST
Where
Randolph County, Modoc
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -85.133

Thunderstorm Wind, Knox

When
September 19, 10:50 PM EST
Where
Knox County, Freelandville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.867, -87.300

Several large limbs were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475029, 5475030, 5475031, 5475032, 5475033, 5475028, 5475034, 5475035, 5475036, 5475037, 5475126, 5475038, 5475048, 5475039, 5475040, 5475041, 5475042, 5475046, 5475043, 5475044, 5475045, 5475047.